Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 237, NWS Amarillo, TX

August 8, 2018Dallam County, Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 8, 2018, 7:06 PM CDT for Dallam County, Sherman County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 7:06 PM CDT (00:06 UTC)
Expired
Aug 8, 2018, 7:40 PM CDT
In force
34 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dallam County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2567 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS54 KAMA 090006
SVRAMA
TXC111-421-090100-
/O.NEW.KAMA.SV.W.0237.180809T0006Z-180809T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
706 PM CDT WED AUG 8 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sherman County in the Panhandle of Texas...
  Southeastern Dallam County in the Panhandle of Texas...

* Until 800 PM CDT.

* At 706 PM CDT, a severe thunderstorm was located over Conlen, or 10
  miles southwest of Stratford, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3626 10235 3634 10216 3606 10193 3606 10233
TIME...MOT...LOC 0006Z 332DEG 16KT 3624 10222 

HAIL...1.25IN
WIND...60MPH
 
$$

TLH
1 follow-up statement
338 
WWUS54 KAMA 090040
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
740 PM CDT WED AUG 8 2018

TXC111-421-090050-
/O.CAN.KAMA.SV.W.0237.000000T0000Z-180809T0100Z/
Sherman TX-Dallam TX-
740 PM CDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERMAN AND
SOUTHEASTERN DALLAM COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3626 10235 3634 10216 3606 10193 3606 10233
TIME...MOT...LOC 0038Z 332DEG 16KT 3611 10213 

$$

TLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:13 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 8, 6:13 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
613 PM CDT Wed Aug 8 2018

.AVIATION...00Z TAFS...
Mostly VFR conditions for the TAF period, however all sites could
see MVFR/IFR conditions due to thunderstorms. KDHT has VCTS
mentioned in the first 3 hours, as some storms are moving south an
may be close to the terminal.  Looks like the scattered storms
over southern CO and eastern NM will split between the TAF site.
May need to amend the TAF if things change. KGUY looks to just be
a VCSH for the first couple hours, as the main storms are further
west of the terminal. KAMA is set up for storms later tonight,
closer to midnight. Winds will mainly be south and eastward in the
5 to 15kt range, with gusts near storms. Scattered to broken
lower and mid clouds expected for the majority of the TAF period
as well.

Weber

&&

.PREV DISCUSSION... /Issued 322 PM CDT Wed Aug 8 2018/

DISCUSSION...

Continued active northwesterly upper flow aloft tonight will
result in scattered to numerous convection across the Panhandles.
Weak shortwave trough will track south southeast out of the
central and southern Rockies and approach the forecast area by 03Z
Thursday. Convection expected to overspread the southwestern half
or two-thirds of the forecast area between about 03Z and 06Z to
around 12Z and 15Z Thursday. Closed upper low expected to develop
Thursday over the south and eastern portions of the Texas
Panhandle. Upper flow transitions to northerly by late Thursday
into Friday. Closed upper low to remain over the central and
southern Plains states this weekend maintaining chances for
convection across the Panhandles. Cold front forecast to push
slowly south into the Panhandles Friday and Friday before exiting
the forecast area on Saturday. Much cooler and continued unsettled
conditions expected this weekend through early next week as
chances for convection continue mainly during the late afternoon
and evening hours through the overnight and early morning hours
each day.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  86  65  85  64 /  70  20  30  40  40
Beaver OK                  66  90  67  89  65 /  30   5   5  30  30
Boise City OK              63  86  63  84  61 /  30  10  10  30  20
Borger TX                  68  89  68  89  66 /  50  20  20  40  40
Boys Ranch TX              66  88  66  86  63 /  70  20  30  40  40
Canyon TX                  65  86  64  85  64 /  80  30  30  40  40
Clarendon TX               67  85  67  87  66 /  70  30  30  30  40
Dalhart TX                 64  87  64  84  62 /  50  10  20  40  30
Guymon OK                  66  89  66  87  64 /  30  10  10  30  30
Hereford TX                64  86  64  84  63 /  80  30  40  40  40
Lipscomb TX                66  90  67  89  66 /  30  10  10  30  30
Pampa TX                   66  86  65  87  64 /  50  20  20  30  30
Shamrock TX                69  88  68  89  68 /  60  20  20  30  30
Wellington TX              70  88  70  90  69 /  60  40  30  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/11
Hazardous weather outlook, Aug 8, 3:10 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
310 PM CDT Wed Aug 8 2018

OKZ001>003-TXZ001>020-317-091100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
310 PM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected this evening and
tonight across the Texas and Oklahoma Panhandles. Some storms may
become strong to marginally severe, with brief gusty winds the
being primary hazard. In addition, the strongest storms may
produce heavy rainfall, which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected across parts of the Panhandles through
Tuesday. Some of the storms may become strong to marginally
severe, with damaging winds and hail as the main threats. Heavy
rainfall may also lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

In the hours before

Special weather statement, Aug 8, 4:38 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
438 PM CDT WED AUG 8 2018

OKZ001-082215-
Cimarron OK-
438 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kenton, or 31 miles northwest of Boise City, moving
south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Black Mesa Park and Kenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3700 10279 3682 10269 3674 10300 3700 10300
TIME...MOT...LOC 2137Z 344DEG 18KT 3702 10294

TLH
Special weather statement, Aug 8, 6:48 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
648 PM CDT WED AUG 8 2018

TXZ001-002-090015-
Sherman TX-Dallam TX-
648 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERMAN AND
SOUTHEASTERN DALLAM COUNTIES UNTIL 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Conlen, or 9 miles west of Stratford, moving southeast
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3634 10242 3644 10225 3621 10193 3608 10227
TIME...MOT...LOC 2348Z 321DEG 18KT 3631 10223

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:41 PM CDTSpecial Weather StatementAMAMoore34 min
Aug 9, 4:23 PM CDTSpecial Weather StatementAMADonley37 min
Aug 9, 5:10 PM CDTSpecial Weather StatementAMAGray35 min
Aug 9, 5:14 PM CDTSpecial Weather StatementAMACollingsworth31 min
Aug 9, 6:45 PM CDTSpecial Weather StatementAMARandall30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.